Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 11, NWS Jackson, KY

February 24, 20125 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 24, 2012, 1:24 AM EST for 5 counties in Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2012, 1:24 AM EST (06:24 UTC)
Expired
Feb 24, 2012, 2:00 AM EST
In force
36 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bath County, KY, Elliott County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 556 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
556 m²/s²
0-3 km storm-relative helicity
1028 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS53 KJKL 240624
SVRJKL
KYC011-063-165-175-205-240700-
/O.NEW.KJKL.SV.W.0011.120224T0624Z-120224T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
124 AM EST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BATH COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHWESTERN ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHERN MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHWESTERN MORGAN COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN ROWAN COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 200 AM EST

* AT 118 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OLYMPIA SPRINGS...OR 6 MILES NORTHWEST OF FRENCHBURG...AND MOVING
  EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOREHEAD...SANDY HOOK...SCRANTON...MIDLAND...FARMERS...BIG         
  WOODS...FREESTONE...COGSWELL...BLUESTONE...ZILPO...BANGOR...       
  PARAGON...LICK FORK...CLEARFIELD...PELFREY...RODBURN... AND BLAZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3825 8331 3823 8330 3820 8326 3820 8324
      3805 8305 3792 8372 3810 8377
TIME...MOT...LOC 0623Z 253DEG 49KT 3805 8359
WIND...HAIL 60MPH 1.00IN

$$

BECKER
2 follow-up statements
970 
WWUS53 KJKL 240650
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
150 AM EST FRI FEB 24 2012

KYC011-165-240659-
/O.CAN.KJKL.SV.W.0011.000000T0000Z-120224T0700Z/
MENIFEE KY-BATH KY-
150 AM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BATH AND NORTHERN
MENIFEE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3798 8342 3817 8345 3825 8331 3823 8330
      3820 8326 3820 8324 3805 8305
TIME...MOT...LOC 0649Z 253DEG 49KT 3815 8316

$$

KYC063-175-205-240700-
/O.CON.KJKL.SV.W.0011.000000T0000Z-120224T0700Z/
MORGAN KY-ROWAN KY-ELLIOTT KY-
150 AM EST FRI FEB 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ELLIOTT...SOUTHEASTERN ROWAN AND NORTH CENTRAL MORGAN COUNTIES UNTIL
200 AM EST...

AT 142 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MINOR...OR 8 MILES WEST OF SANDY HOOK...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3798 8342 3817 8345 3825 8331 3823 8330
      3820 8326 3820 8324 3805 8305
TIME...MOT...LOC 0649Z 253DEG 49KT 3815 8316
WIND...HAIL 60MPH 1.00IN

$$

BECKER
182 
WWUS53 KJKL 240703
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
203 AM EST FRI FEB 24 2012

KYC063-175-205-240714-
/O.EXP.KJKL.SV.W.0011.000000T0000Z-120224T0700Z/
MORGAN KY-ROWAN KY-ELLIOTT KY-
203 AM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELLIOTT...
SOUTHEASTERN ROWAN AND NORTH CENTRAL MORGAN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3798 8342 3817 8345 3825 8331 3823 8330
      3820 8326 3820 8324 3805 8305
TIME...MOT...LOC 0650Z 253DEG 49KT 3815 8314

$$

BECKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 1:00 AM EST, 24 minutes earlier.

Area forecast discussion, Feb 24, 1:00 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
100 AM EST FRI FEB 24 2012

.UPDATE...
ISSUED AT 1254 AM EST FRI FEB 24 2012

GRIDS HAVE BEEN UPDATED WITH THE LATEST MODEL AND OB DATA. ZONE FCST
HAS NOT CHANGED. SHRA/TSRA STILL CROSSING OUR NRN COUNTIES WITH A FEW
STORMS TO OUR SE IN VA. AREA WITH CURRENT SHRA ACTIVITY HAS BEEN
WORKED OVER RATHER WELL SO DO NOT EXPECT ANYTHING SEVERE FROM THESE
STORMS. COLD FRONT STILL TO OUR WEST BUT CONDITIONS ARE BECOMING LESS
FAVORABLE FOR TSRA LET ALONE ANYTHING SEVERE.

UPDATE ISSUED AT 938 PM EST THU FEB 23 2012

NDFD HAS BEEN UPDATED BASED ON LATEST RADAR TRENDS. WILL KEEP
NUMEROUS SHOWERS AND THUNDERSTORMS IN THE NORTHERN PART OF THE
FORECAST AREA A LITTLE LONGER THAN PREVIOUSLY FORECAST. WHILE SEVERE THREAT
CONTINUES TO LOOK MINIMAL WILL NEED TO CLOSELY MONITOR THE STORMS
MOVING ACROSS THE NORTHERN PART OF THE FORECAST AREA DURING THE NEXT
HOUR. WILL ISSUE AN SPS FOR WIND GUSTS IN THE HIGHER TERRAIN NEAR VA.
PIKE COUNTY MESONET SITE AT 2774 FEET REPORTED A GUST TO 43 MPH
WITHIN THE PAST HOUR.

UPDATE ISSUED AT 853 PM EST THU FEB 23 2012

HAVE UPDATED NDFD AND ZFP TO REMOVE SEVERE WEATHER WORDING. ILN AND
LMK HAVE EACH ISSUED A WARNING WITHIN THE PAST HOUR...AND SPC HAS
KEPT EASTERN KY IN THE SLIGHT RISK. AS SUCH WILL KEEP SEVERE THREAT
MENTIONED IN THE HWO...BUT SEVERE THUNDERSTORMS FOR OUR AREA CONTINUE
TO APPEAR LESS AND LESS LIKELY. HAVE ALSO ADJUSTED PROBABILITY OF
PRECIPITATION FOR THE OVERNIGHT PERIOD BASED ON LATEST TRENDS.

UPDATE ISSUED AT 754 PM EST THU FEB 23 2012

WINDS ARE NOT MEETING LAKE WIND ADVISORY CRITERIA...AND AT THIS TIME
IT APPEARS THAT OUTSIDE OF SHOWERS AND THUNDERSTORMS ADVISORY
CRITERIA WILL NOT BE MET. AS SUCH HAVE CANCELLED THE LAKE WIND
ADVISORY. AT THIS TIME CONVECTION CONTINUES IN THE FAR NORTHERN PART
OF THE FORECAST AREA NEAR THE WARM FRONT. THE SEVERE THREAT CONTINUES
TO DIMINISH. WILL TAKE A LOOK AT LATEST SPC DAY ONE OUTLOOK WHICH
WILL BE OUT VERY SOON...BUT WE ARE THINKING OF REMOVING SEVERE WORDING
FROM THE FORECAST. SOMETHING TO BE AWARE OF THOUGH ARE THE WINDS
BEHIND THE COLD FRONT ON FRIDAY. MAY NEED SOME TYPE OF WIND ADVISORY
FOR FRIDAY.

UPDATE ISSUED AT 630 PM EST THU FEB 23 2012

HAVE UPDATED NDFD BASED ON LATEST RADAR...SATELLITE AND SURFACE
OBSERVATION TRENDS. CONVECTION HAS DEVELOPED BETWEEN LOUISVILLE AND
WINCHESTER AND IS MOVING ENE. AS A RESULT HAVE INCREASED RAIN CHANCES
ACROSS THE NORTHERN PART OF THE FORECAST AREA FOR THE NEXT SEVERAL
HOURS. HAVE BEEN A FEW LIGHTNING STRIKES IN CENTRAL KY...BUT SO FAR
THE CONVECTION HAS NOT BEEN IMPRESSIVE. AS THE CONVECTION MOVES INTO
THE NORTHERN PART OF OUR FORECAST AREA IT IS MOVING INTO AN AREA
THAT IS EVEN LESS CONDUCIVE TO CONTINUED DEVELOPMENT WITH SURFACE
DEWPOINTS IN THE MID TO UPPER 40S. WE LOOK FOR A DECREASING TREND IN
THE CONVECTION AS IT MOVES ACROSS AREAS FROM STANTON TO SANDY HOOK.

THE 18Z NAM SEEMS TO BE HANDLING THE CURRENT CONVECTION IN GOOD
FASHION. BASED ON THE LATEST OBSERVATIONAL AND MODEL DATA IT APPEARS
THAT THE SEVERE THREAT WILL BE ON THE DECREASE.

WILL UPDATE ZFP...AFM AND PFM BY 7 PM.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 355 PM EST THU FEB 23 2012

19Z SFC ANALYSIS SHOWS A DEEP AREA OF LOW PRESSURE MOVING THROUGH THE
CENTRAL MISSISSIPPI VALLEY. FROM THIS...A WARM FRONT IS BECOMING
MORE FIRMLY ESTABLISHED ALONG THE OHIO RIVER WHILE ITS COLD FRONT
STRETCHES OUT TO THE SOUTHWEST THROUGH ARKANSAS DOWN TO NORTHERN
TEXAS. CLOSER TO HOME...THROUGHOUT EAST KENTUCKY...WE ARE NOW SOLIDLY
IN THE WARM SECTOR. MID LEVEL CLOUDS...AND THE MORNING LOWER ONES
HAVE BROKEN UP AND LIFTED NORTH OF THE OHIO RIVER. THIS HAS LED TO
PLENTY OF SUNSHINE...FILTERED IN MANY PLACES BY SOME THIN CIRRUS...
WHICH...COMBINED WITH THE INCREASING SOUTH WINDS...HAVE RESULTED IN
TEMPERATURES WELL UP INTO THE 60S THROUGHOUT THE BULK OF THE AREA AND
EVEN SOME LOW 70S OVER THE CUMBERLAND VALLEY. THE CLEARING DID LED
TO A DECENT MID AFTERNOON MIX DOWN OF DRIER AIR SO THAT DEWPOINTS
FELL INTO THE MID 40S FOR MOST LOCATIONS. THE SOUTH WINDS WILL SERVE
TO PUSH MORE MOISTURE NORTH INTO EAST KENTUCKY INTO THE EVENING.
WINDS HAVE STARTED TO PICK UP THROUGH THE CWA IN RESPONSE TO THE GOOD
MIX DOWN AND INCREASING PRESSURE GRADIENT. AS A RESULT...THE LAKE
WIND ADVISORY WILL BE KEPT UP INTO THE EVENING...PARTICULARLY WITH
THE STRONGER WINDS OVER WESTERN AND CENTRAL KENTUCKY DUE TO MOVE INTO
THE AREA THIS EVENING...EITHER WITH OR WITHOUT THE ANTICIPATED
CONVECTION.

THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH THE AMPLIFICATION TO THE
PREVIOUSLY RATHER ZONAL PATTERN THROUGH THIS PART OF THE COUNTRY. A
SHARP TROUGH IS DEEPENING OVER THE PLAINS AND DROPPING INTO THE
MIDWEST LATER TONIGHT. THIS TROUGH PUSHES INTO THE OHIO VALLEY ON
FRIDAY MORNING WITH THE GFS A BIT QUICKER AND STRONGER THAN THE OTHER
MODELS. THE NAM AND ECMWF LAG BOTH THE GEM AND THE GFS AND THIS
SLOWER PROGRESS IS PREFERRED. ONCE THE CORE OF THE SHORTWAVE ENERGY
PASSES OVER KENTUCKY ON FRIDAY THE MAIN TROUGH WILL THEN WORK ITS WAY
THROUGH THE OHIO VALLEY INTO SATURDAY WITH RISING HEIGHTS TO FOLLOW
LATER THAT NIGHT. THE QUICK HITTING NATURE OF THIS STRENGTHENING WAVE
WILL MAKE FOR A DYNAMIC AND QUICKLY CHANGING WEATHER FORECAST FOR THE
NEXT 24 TO 36 HOURS.

SENSIBLE WEATHER WILL FEATURE A BIT OF A WAITING GAME WHILE THE UPPER
WAVE APPROACHES WITH THE SYNOPTIC FEATURES IN PLACE. THE INSTABILITY
SHOULD BE BUILDING OVER THE AREA AS MOISTURE INCREASES AND THE SOUTH
WINDS KEEP THE TEMPERATURES UP HEADING INTO THE EVENING. STORMS ARE
EXPECTED TO DEVELOP OVER SOUTHERN INDIANA NEAR WHERE THE WARM FRONT
MEETS THE SFC LOW. THIS CONVECTION SHOULD THEN BE DRIVEN EAST AND
SUSTAINED BY THE INCREASING DYNAMICS ALOFT. THE EVOLUTION WILL
PROGRESS THROUGH THE EVENING WITH A LINEAR SQUALL LINE EXPECTED TO
DEVELOP IN THE FORM OF A PRE-FRONTAL TROUGH. THE MODELS AND
EXPERIENCE SUGGESTS THAT ONCE IT DOES DEVELOP IT WILL RUN EAST FAIRLY
QUICKLY AND OUTRUN ITS UPPER SUPPORT...BUT RETAIN MUCH OF ITS
STRENGTH DUE TO A LIKELY DEVELOPED COLD POOL. UNFORTUNATELY...
CONFIDENCE IN THE EXACT DETAILS OF THIS SCENARIO CANNOT BE VERY HIGH
UNTIL THESE MESOSCALE FEATURES START TO TAKE SHAPE. THE LATEST
THINKING OF THE STORM PREDICTION BRANCH HAS THAT DEVELOP TAKING PLACE
EARLY THIS EVENING AS THE LOW LEVEL MOISTURE MAKES ITS WAY FAR ENOUGH
NORTH TO TRIGGER CONVECTION...AND THIS SEEMS REASONABLE. HOWEVER...
SHOULD THIS THRESHOLD NOT BE MET THEN ENTIRELY DIFFERENT...AND MUCH
CALMER...EVENING WEATHER WILL COMMENCE.

THE ACTUAL FRONT DOES GO THROUGH EAST KENTUCKY FRIDAY MORNING WITH
ANOTHER BAND OF SHOWERS EXPECTED FOLLOWED BY STRONG CAA ADVECTION
THROUGH THE DAY. WITH THE SYNOPTIC ADVECTION PATTERN THROUGH THE NEXT
24 HOURS HAVE GONE WITH A NON-DIURNAL TEMPERATURE PATTERN AS DERIVED
FROM THE NAM. THE STRONG CAA WILL BE SUPPORTED BY A TIGHT PRESSURE
GRADIENT THAT ALSO WILL LIKELY RESULT IN A RATHER WINDY DAY SO
ANOTHER LAKE WIND ADVISORY OR A PROPER WIND ADVISORY MAY BE IN ORDER.
HOWEVER...GIVEN THE EXISTING LAKE WIND IN EFFECT THIS EVENING...HAVE
DECIDED TO HOLD OFF ON ISSUING ONE AND AVOID THE CONFUSION OF THE
PRODUCTS THAT MAY RESULT FROM ISSUING TWO NON OVERLAPPING WIND
ADVISORIES.

FOR THE BULK OF THE DAY FRIDAY...ACTUAL SFC TEMPERATURES SHOULD BE
ENOUGH TO KEEP ANY SCATTERED PCPN AS JUST LIGHT RAIN...BUT WITH
TIME...AND INCREASING UPSLOPE FLOW...SNOW WILL BE A BIGGER THREAT
THROUGH FRIDAY NIGHT. FOR NOW...IT LOOKS LIKE QPF WILL BE TOO LOW FOR
MUCH ACCUMULATION. SATURDAY LOOKS COOL...BUT DRIER AND LESS WINDY.

HAVE GONE WITH A NON DIURNAL TREND FOR TEMPS THROUGH THE PERIOD
FAVORING THE MET NUMBERS WITH SOME MINOR TERRAIN BASED ADJUSTMENTS.
AS FOR POPS...ENDED UP MOST SIMILAR TO THE WETTER MET NUMBERS...AS
WELL...PARTICULARLY TONIGHT.

ALSO...THE JKL RADAR WILL BE DOWN FOR REPAIR UNTIL AT LEAST FRIDAY
MORNING.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 300 PM EST THU FEB 23 2012

THE MODELS ARE IN VERY GOOD AGREEMENT TO BEGIN THE PERIOD...WITH
HIGH PRESSURE SETTLING OVER THE AREA FROM SATURDAY NIGHT INTO LATE
MONDAY NIGHT. AFTER THAT...HOWEVER...THE GFS AND ECMWF MODELS
DIVERGE DRAMATICALLY. THE MOST NOTABLE DIFFERENCE BETWEEN THESE TWO
PREFERRED MODELS IS THE TIMING OF PRECIPITATION ONSET ON TUESDAY.
THE GFS MODEL HAS EXTENSIVE PRECIPITATION MOVING INTO EASTERN
KENTUCKY FROM THE SOUTH AS EARLY AS TUESDAY MORNING. THE ECMWF
MODEL...ON THE OTHER HAND...IS ONCE AGAIN DELAYING PRECIPITATION
ONSET UNTIL LATE TUESDAY EVENING. THE OVERALL DIFFERENCE BETWEEN
WHEN THE MODELS BRING PRECIPITATION INTO EASTERN KENTUCKY IS 12-15
HOURS. THE REASON THIS IS HAPPENING IS BECAUSE THE ECMWF MODEL IS
MOVING AN AREA OF LOW PRESSURE OUT THE OF THE CENTRAL GULF COAST
REGION AND THEN UP THE EASTERN SLOPES OF THE APPALACHIAN MOUNTAINS.
THE GFS MODEL...HOWEVER...IS MOVING THIS SAME SYSTEM OUT OF THE
CENTRAL GULF AND THEN ACROSS CENTRAL AND EASTERN TENNESSEE AND
EASTERN KENTUCKY. A SECOND AREA OF LOW PRESSURE IS BEING FORECAST BY
BOTH MODELS TO MOVE OUT OF THE CENTRAL PLAINS AND ACROSS THE EASTERN
THIRD OF THE UNITED STATES. ONCE AGAIN...BOTH MODELS HAVING VERY
DIFFERENT SOLUTIONS FOR THIS SCENARIO...WITH ONE MODEL HAVE ITS AREA
OF LOW PRESSURE MUCH FURTHER NORTH AND STRONGER THE OTHER MODEL IS
DEPICTING. ALL IN ALL A TON OF UNCERTAINTY EXISTS AT THIS POINT...SO
WILL GO WITH A VERY CONSERVATIVE APPROACH TO ANY CHANGES MADE TO THE
FORECAST. IN FACT...MUCH LOWER PRECIPITATION PROBABILITIES SEEMED
WARRANTED DUE TO THE GLARING DIFFERENCES BETWEEN THE MODELS.

TEMPERATURES WERE CHANGED VERY LITTLE ACROSS THE BOARD...AS THE
INHERITED FORECAST LOOKED VERY REASONABLE BASED ON THE LATEST
COMPUTER GUIDANCE. THE SAME GOES FOR THE WINDS AND DEWPOINTS. THE
FOCUS FOR THIS RENDITION OF THE EXTENDED FORECAST WAS THE EXPECTED
SENSIBLE WEATHER AND WHEN IT WILL BE OCCURRING. IN A NUTSHELL...IT
APPEARS THAT THE WEATHER WILL BE ACTIVE NEXT WEEK...WITH THE FOCUS
BEING ON THE TIME FRAME FROM LATE TUESDAY ONWARD. ITS JUST A
QUESTION OF EXACTLY WHAT THE OVERALL WEATHER PATTERN WILL BE AND
WHEN AND WHERE PRECIPITATION FIRST BEGINS TO OCCUR AND HOW MUCH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1218 AM EST FRI FEB 24 2012

SHRA AND TSRA STILL CROSSING THE AREA. COLD FRONT TO OUR WEST IS
TRACKING SLOWLY EAST AND SHOULD CROSS OUR TAF SITES AROUND 14Z WITH A
SIGNIFICANT WIND SHIFT FROM WSW TO NW. WINDS WILL REMAIN GUSTY UNTIL
AROUND 00Z...AT WHICH TIME THEY SHOULD BEGIN TO DIMINISH.
OTHERWISE...VFR CONDITIONS WITH AN INTERMEDIATE CLOUD DECK AROUND
040/050. EXPECTING SOME SHRA/TSRA ACTIVITY OVERNIGHT BUT SHOULD NOT
DROP VSBY BELOW VFR.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DUSTY
SHORT TERM...GREIF
LONG TERM....AR
AVIATION...DUSTY
Hazardous weather outlook, Feb 23, 10:40 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1040 PM EST THU FEB 23 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1040 PM EST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A
SLIGHT RISK THAT A FEW OF THE STORMS COULD BE SEVERE...WITH DAMAGING
WINDS THE GREATEST THREAT.

OUTSIDE OF SHOWERS AND THUNDERSTORMS WINDS MAY STILL GUST TO 30 MPH
AT TIMES TONIGHT. ON THE HIGHEST MOUNTAIN PEAKS NEAR THE VIRGINIA
BORDER THERE MAY BE A FEW WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WEST WINDS ARE EXPECTED ON FRIDAY WITH WIND GUSTS UP TO 40 MPH
POSSIBLE DURING THE AFTERNOON.

SNOW SHOWERS WILL BE POSSIBLE FROM LATE FRIDAY INTO EARLY SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

SHALLENBERGER/SBH

In the hours before

Special weather statement, Feb 23, 9:54 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
954 PM EST THU FEB 23 2012

KYZ087-088-118-120-240900-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
954 PM EST THU FEB 23 2012

...WIND GUSTS TO 50 MPH EXPECTED ON THE HIGHEST MOUNTAIN PEAKS
TONIGHT...

STRONG GUSTY SOUTHWEST WINDS WILL AFFECT THE HIGHEST MOUNTAIN PEAKS
TONIGHT. THE GUSTY WINDS WILL MAINLY AFFECT OPEN AREAS ON MOUNTAIN
PEAKS ABOVE 2500 FEET. IN OPEN AREAS ABOVE 2500 FEET SUSTAINED WINDS
AROUND 25 MPH CAN BE EXPECTED WITH OCCASIONAL GUSTS TO 50 MPH. THE
STRONG WINDS WILL LAST THROUGH THE NIGHT.

A WIND GUST TO 43 MPH WAS REPORTED AT THE DORTON MESONET SITE IN PIKE
COUNTY AT 910 PM. THIS OBSERVATION SITE IS AT THE FLATWOODS AT AN
ELEVATION OF 2774 FEET.

SBH
Special weather statement, Feb 23, 10:22 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1022 PM EST THU FEB 23 2012

KYZ058-068-069-111-240400-
ESTILL-ROCKCASTLE-JACKSON-LEE-
1022 PM EST THU FEB 23 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1100 PM EST THURSDAY EVENING...

   NORTHERN JACKSON...
   NORTHERN ROCKCASTLE...
   WESTERN LEE AND
   ESTILL.

AT 1022 PM EST...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF GUM SULPHUR...OR 6 MILES EAST OF STANFORD...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BOONE AROUND
1030 PM EST...ROCKFORD AROUND 1035 PM EST...MORRILL AROUND 1040 PM
EST...SHIRLEY AROUND 1045 PM EST...BLACKBURN AROUND 1050 PM EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SHALLENBERGER
Special weather statement, Feb 23, 10:41 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1041 PM EST THU FEB 23 2012

KYZ058>060-106-108-109-111-112-240415-
MENIFEE-POWELL-ESTILL-MAGOFFIN-MORGAN-WOLFE-LEE-BREATHITT-
1041 PM EST THU FEB 23 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1115 PM EST THURSDAY EVENING...

   EXTREME WEST CENTRAL MAGOFFIN...
   EXTREME SOUTH CENTRAL MENIFEE...
   SOUTHWESTERN MORGAN...
   SOUTHEASTERN POWELL...
   WOLFE...
   LEE...
   NORTHWESTERN BREATHITT AND
   EASTERN ESTILL.

AT 1041 PM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR PITTS...OR 6
MILES EAST OF IRVINE...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BOOTH AROUND
1050 PM EST...VORTEX AROUND 1055 PM EST...PAXTON AROUND 1100 PM
EST...SHOCKEY AROUND 1105 PM EST...BURKHART AROUND 1110 PM EST...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATE OF ONE
PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SHALLENBERGER
Special weather statement, Feb 23, 11:22 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1122 PM EST THU FEB 23 2012

KYZ104-106>110-119-120-240500-
ELLIOTT-JOHNSON-MARTIN-MAGOFFIN-MORGAN-PIKE-WOLFE-FLOYD-
1122 PM EST THU FEB 23 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
MIDNIGHT EST FRIDAY MORNING...

   JOHNSON...
   NORTHERN MAGOFFIN...
   SOUTHWESTERN MARTIN...
   EASTERN MORGAN...
   NORTHWESTERN PIKE...
   EXTREME EAST CENTRAL WOLFE...
   SOUTHEASTERN ELLIOTT AND
   NORTHERN FLOYD.

AT 1122 PM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR LYKINS...OR 9
MILES SOUTH OF WEST LIBERTY...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LICKSBURG
AROUND 1130 PM EST...LEATHA AROUND 1135 PM EST...NILES AROUND 1140 PM
EST...BARNETTS CREEK AROUND 1145 PM EST...STAFFORDSVILLE AROUND 1150
PM EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
HALF INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

SHALLENBERGER
Special weather statement, Feb 24, 12:09 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1209 AM EST FRI FEB 24 2012

KYZ119-240545-
MARTIN-
1209 AM EST FRI FEB 24 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 1245
AM EST FRIDAY MORNING...

   MARTIN.

AT 1209 AM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR WARFIELD...OR
6 MILES EAST OF INEZ...MOVING EAST AT 60 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SHALLENBERGER
Special weather statement, Feb 24, 12:54 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1254 AM EST FRI FEB 24 2012

KYZ044-050>052-058>060-240645-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ESTILL-FLEMING-
1254 AM EST FRI FEB 24 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 145
AM EST FRIDAY MORNING...

   NORTHERN MENIFEE...
   MONTGOMERY...
   NORTHWESTERN POWELL...
   WESTERN ROWAN...
   BATH...
   EXTREME NORTHWESTERN ESTILL AND
   FLEMING.

AT 1255 AM EST...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
WESTBEND...OR 7 MILES SOUTH OF WINCHESTER...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WESTBEND AROUND
105 AM EST...LEVEE AROUND 110 AM EST...LUCKY STOP AROUND 115 AM
EST...CEDAR GROVES AROUND 120 AM EST...CORNWELL AROUND 125 AM EST...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:59 AM ESTLake Wind AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more17 hr
Feb 24, 3:24 AM ESTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Magoffin, Martin, Perry and 1 more51 min
Feb 24, 3:36 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Knott, Leslie, Owsley, Perry22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.